Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 16, 1999, 3:42 PM CDT for Crawford County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 3:42 PM CDT (20:42 UTC)
- Expired
- May 16, 1999, 4:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Crawford County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:57 PM CDT | Tornado F2 | Ricketts, IA | |
| May 16, 4:04 PM CDT | Tornado F0 | Charter Oak, IA | |
| May 16, 4:15 PM CDT | Tornado F1 | Denison, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 162042 RRA TORDSM IAC047-162115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 415 PM CDT * AT 341 PM CDT... DOPPLER RADAR INDICATED A TORNADO 45 MILES SOUTHEAST OF SIOUX CITY OR 6 MILES WEST OF CHARTER OAK... MOVING EAST AT 25 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... CHARTER OAK BY 357 PM CDT RICKETTS BY 359 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! JW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 16, 3:07 PM CDT, 35 minutes earlier.
Area forecast discussion, May 16, 3:07 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT SUN MAY 16 1999 LTL TIME FOR DISC BUT WL GIVE A QUICK OVERVIEW OF THINKING. SITUATION QUITE VOLATILE ATTM WITH KOAX 18Z SOUNDING SHOWING CAPE ARND 4500 J/KG AND LTL CIN. FNTL BNDRY JUST ENTERING WRN IA WITH LIS AOB MINUS 12. TSTMS SHOULD EXPAND AND RPDLY BCM SVR AS THEY MOVE INTO WRN FA. SVRL OUTFLOW BNDRYS COULD CERTAINLY BE ENOUGH TO ENHANCE LOW LVL SHEAR AND GENERATE TORNADOES. NGM SEEMS TO HAVE BEST HANDLE ON SFC LOW PLACEMENT ATTM SO WL USE THAT FOR PREFERED MDL IN SHRT TERM BUT AS PER NCEP DISC AND LOOK AT RUN TO RUN CONTINUITY...FAVOR ETA/AVN BLEND FOR SPEED IN LATER PDS. ALSO LIKE ETA PLACEMENT OF H85 FLOW AT 18Z WHICH WL BE KEY TO ELEVATED THREAT LATER TNGT. BEST CASE SCENARIO NOW CALLS FOR SVR TSTMS GOING TO HVY RAIN SERN SXNS OVNGT. FLASH FLOOD GUID LOW ATTM BUT WL HOLD OFF ON WATCH. BEST THREAT FOR SVR NOT FLOODING AND LOW LVL JET PUSHES INTO EXTRM ERN IA AND IL BY 06Z SO DO NOT FEEL HVY RAIN THREAT WL BE PROLONGED. .DSM...NONE SMALL
In the hours before
Local storm report, May 16, 11:53 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM GRAND JCT IA 1.75 INCH HAIL
05/16/99 GREENE
0950 AM LAKE VIEW IA 1.75 INCH HAIL
05/16/99 SAC FROM KICD RADIO
1020 AM STORY CITY IA .75 INCH HAIL
05/16/99 STORY FROM STORY CO EMEGENCY
MANAGMENT
1030 AM ROCKWELL CITY IA .75 INCH HAIL
05/16/99 CALHOUN FROM CALHOUN CO SHERIFF
1030 AM STORY CITY IA .75 INCH HAIL
05/16/99 STORY FROM KCCI TV
1032 AM 2 E ROCKWELL CITY IA .75 INCH HAIL
05/16/99 CALHOUN FROM NWS SPOTTER
1041 AM BARNUM IA .75 INCH HAIL
05/16/99 WEBSTER FROM WEBSTER CO SHERIFF
1054 AM BARNUM IA .75 INCH HAIL
05/16/99 WEBSTER FROM FORT DODGE PD
1102 AM FT DODGE IA .75 INCH HAIL
05/16/99 WEBSTER FROM FORT DODGE PD
1102 AM FT DODGE IA .75 INCH HAIL
05/16/99 WEBSTER
1103 AM RADCLIFFE IA 1.75 INCH HAIL
05/16/99 HARDIN FROM HARDIN CO SHERIFF
1105 AM FT DODGE IA 1 INCH HAIL
05/16/99 WEBSTER FROM NWS SPOTTER
1105 AM RADCLIFFE IA .75 INCH HAIL
05/16/99 HARDIN FROM NWS SPOTTER
1110 AM FT DODGE IA 1.75 INCH HAIL
05/16/99 WEBSTER AROUND 10 MINUTES OF
GOLF BALL SIZED HAIL.
FROM OFF-DUTY NWS
EMPLOYEE.
1111 AM FT DODGE IA 1.75 INCH HAIL
05/16/99 WEBSTER FROM KCCI TV
1116 AM FT DODGE IA 1.75 INCH HAIL
05/16/99 WEBSTER FROM KCCI TV
1127 AM 3 SE IOWA FALLS IA .75 INCH HAIL
05/16/99 HARDIN FROM NWS SPOTTER
1129 AM EAGLE GROVE IA 1 INCH HAIL
05/16/99 WRIGHT FROM KCCI TV
1145 AM WOOLSTOCK IA .75 INCH HAIL
05/16/99 WRIGHT FROM WRIGHT CO SHERIFF
SMALLSpecial weather statement, May 16, 12:13 PM CDT, 3 hours 29 minutes before
IAZ004-005-015-023-024-033>035-044>049-057>062-070>075-081>086- 092>097-161800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1213 PM CDT SUN MAY 16 1999 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR MUCH OF THE SOUTHWEST HALF OF IOWA... SEVERE THUNDERSTORM WATCH NUMBER 270 HAS BEEN CANCELED ALONG AND WEST OF AN ALGONA...TO BOONE...TO MARSHALLTOWN...TO OTTUMWA LINE. THE CITIES OF DENISON...FORT DODGE...AMES...DES MOINES...ATLANTIC... CRESTON...CHARITON AND OTTUMWA ARE NO LONGER UNDER A WATCH. HOWEVER MASON CITY...WATERLOO...CEDAR FALLS...WEBSTER CITY AND SURROUNDING AREAS REMAIN UNDER THE WATCH UNTIL 300 PM. PEOPLE IN THE WATCH CLEARANCE AREA SHOULD LISTEN FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THE ATMOSPHERE REMAINS VERY UNSTABLE AND SEVERE THUNDERSTORMS MAY REDEVELOP LATER THIS AFTERNOON. ADDITIONAL WATCHES WILL LIKELY BE ISSUED. SMALL
Special weather statement, May 16, 12:15 PM CDT, 3 hours 27 minutes before
IAZ017-018-026-027-161730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1215 PM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORM WARNING UNTIL 1245 PM FOR FRANKLIN COUNTY... AT 1215 PM A SEVERE THUNDERSTORM WAS LOCATED ACROSS MUCH OF FRANKLIN COUNTY. QUARTER SIZE HAIL WAS REPORTED IN HAMPTON. THE STORM CONTINUES TO MOVE TO THE EAST NORTHEAST AT 30 MPH.
Special weather statement, May 16, 2:24 PM CDT, 1 hour 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-162000- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 224 PM CDT SUN MAY 16 1999 HAZARD--SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. HEAVY RAINS ARE ALSO LIKELY. AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE WARNING AREA. TIMING DETAILS--THUNDERSTORMS COULD RAPIDLY DEVELOP AT ANY TIME ACROSS EASTERN NEBRASKA OR EXTREME WESTERN IOWA AND THEN MOVE TOWARD INTERSTATE 35 LATER THIS AFTERNOON OR EARLY THIS EVENING. SOUTHEASTERN SECTIONS NEAR OTTUMWA WILL HAVE THE BEST CHANCES FOR THUNDERSTORMS TONIGHT. THE THUNDERSTORMS OVER NORTHEAST IOWA NEAR WATERLOO SHOULD END BY 300 OR 400 PM WITH MORE STORMS POSSIBLE THIS EVENING. METEOROLOGICAL COMMENTS--A COLD FRONT WAS POSITIONED FROM CENTRAL KANSAS TOWARD THE MISSOURI RIVER NEAR WEST CENTRAL IOWA THIS AFTERNOON AND WAS SLOWLY MOVING INTO IOWA. THE AIRMASS EAST OF THE FRONT WAS VERY UNSTABLE AND WITH LITTLE CAP OR WARM AIR ALOFT TO PROHIBIT DEVELOPMENT...SEVERE THUNDERSTORMS COULD RAPIDLY FORM AT ANY TIME AND QUICKLY BECOME SEVERE. THE COMBINATION OF ADEQUATE WIND SHEAR LEVELS AND HIGH INSTABILITY WILL MAKE THE ENVIRONMENT CONDUCIVE FOR DAMAGING WINDS AND MORE LARGE HAIL. OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS AND THE AFOREMENTIONED WIND SHEAR COULD ALSO CAUSE TORNADOES TO DEVELOP IN THE STRONGER STORMS. WITH SURFACE DEWPOINTS IN THE 70S MOVING INTO WESTERN IOWA...THE STORMS COULD ALSO PRODUCE HEAVY RAINS AND POSSIBLE FLOODING. PRECAUTIONS--SEVERE WEATHER WATCHES COULD BE ISSUED AT ANY TIME ACROSS WESTERN IOWA. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. PEOPLE WITH OUTDOOR CONCERNS SHOULD PAY CLOSE ATTENTION TO FUTURE STATEMENTS...WATCHES AND WARNING. THE WEATHER CONDITIONS COULD CHANGE QUICKLY SO BE PREPARED TO TAKE ACTION. SMALL
Local storm report, May 16, 3:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM WOOLSTOCK IA .75 INCH HAIL
05/16/99 WRIGHT
1201 PM POPEJOY IA .75 INCH HAIL
05/16/99 FRANKLIN
1203 PM ROWAN IA 1.25 INCH HAIL
05/16/99 WRIGHT
1212 PM HAMPTON IA 1 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1223 PM 2 NE HANSELL IA 1.75 INCH HAIL
05/16/99 FRANKLIN
1230 PM 4 SE ALLISON IA 1 INCH HAIL
05/16/99 BUTLER
1248 PM 2 S BRISTOW IA .75 INCH HAIL
05/16/99 BUTLER
1251 PM 2 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
1253 PM 5 SE HANSELL IA 1 INCH HAIL
05/16/99 FRANKLIN
0105 PM 7 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
0121 PM 7 SW ALLISON IA .75 INCH HAIL
05/16/99 BUTLER
0130 PM PARKERSBURG IA .75 INCH HAIL
05/16/99 BUTLER
0150 PM 4 SW SUMNER IA 1 INCH HAIL
05/16/99 BREMER
0221 PM 5 N WATERLOO IA .75 INCH HAIL
05/16/99 BLACKHAWKLocal storm report, May 16, 3:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM WOOLSTOCK IA .75 INCH HAIL
05/16/99 WRIGHT
1201 PM POPEJOY IA .75 INCH HAIL
05/16/99 FRANKLIN
1203 PM ROWAN IA 1.25 INCH HAIL
05/16/99 WRIGHT
1212 PM HAMPTON IA 1 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1221 PM 2 E DOWS IA .75 INCH HAIL
05/16/99 FRANKLIN
1223 PM 2 NE HANSELL IA 1.75 INCH HAIL
05/16/99 FRANKLIN
1230 PM 4 SE ALLISON IA 1 INCH HAIL
05/16/99 BUTLER
1248 PM 2 S BRISTOW IA .75 INCH HAIL
05/16/99 BUTLER
1251 PM 2 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
1253 PM 5 SE HANSELL IA 1 INCH HAIL
05/16/99 FRANKLIN
0105 PM 7 E PLAINFIELD IA 1.75 INCH HAIL
05/16/99 BREMER
0121 PM 7 SW ALLISON IA .75 INCH HAIL
05/16/99 BUTLER
0130 PM PARKERSBURG IA .75 INCH HAIL
05/16/99 BUTLER
0150 PM 4 SW SUMNER IA 1 INCH HAIL
05/16/99 BREMER
0221 PM 5 N WATERLOO IA .75 INCH HAIL
05/16/99 BLACKHAWKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:52 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 33 min |
| May 16, 4:09 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 36 min |
| May 16, 8:47 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 33 min |
| May 16, 9:19 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 36 min |
| May 16, 9:24 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 41 min |
| May 16, 10:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 33 min |
| May 16, 10:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 32 min |
| May 16, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 33 min |
| May 16, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 32 min |
| May 16, 11:18 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| May 16, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 47 min |
| May 16, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 45 min |
| May 16, 12:27 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 63 min |
| May 16, 12:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 65 min |
| May 16, 12:46 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 34 min |
| May 16, 1:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 16, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 62 min |
| May 16, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| May 16, 4:13 PM CDT | Tornado Warning | DMX | Crawford | 17 min |
| May 16, 4:20 PM CDT | Tornado Warning | DMX | Crawford | 50 min |
| May 16, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| May 16, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 32 min |
| May 16, 4:43 PM CDT | Tornado Warning | DMX | Sac | 47 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 35 min |
| May 16, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 32 min |
| May 16, 6:17 PM CDT | Flash Flood Warning | DMX | Hardin | 2 hr |
| May 16, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 34 min |
| May 16, 6:38 PM CDT | Tornado Warning | DMX | Audubon, Cass | 47 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.